Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Taking dilantin. Having bad headache, memory loss and breathing problem. What can this be?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
can doctors overlook or ignore side affects. was taking 3 100mg dilantin. not having bad side effects. told level too low, take 4 pills. about a week started having bad headaches, staying in bed, problems walking. legs felt like jelly, had to use cane then walker. level checked 27+, told toxic. stop for 1 night, then go back to 3 pills. informed doctors , still having problems with legs (using cane and walker), problems breathing after a short distance and some memory problems. was told by doctor that i am trying to find something or someone to blame. was not having these problems before taking medication and definite not before the 4 pills.
Posted Thu, 29 Aug 2013 in Epilepsy
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for posting your query.
Though your doctor is the best judge, as he has had the chance to examine you also, I would feel that dilantin is responsible for your current symptoms.
Dilantin is known to produce imbalance, dizziness and ataxia at toxic levels. Your blood level for phenytoin has already come in toxic range. Moreover, phenytoin has a long half life. So, it takes 3-5 days to completely come out of body.
So I would skip dilantin for at least three days before restarting it.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Follow-up: Taking dilantin. Having bad headache, memory loss and breathing problem. What can this be? 16 hours later
I should have told you that occurred the last week and first week of April/May. I have been still dealing with the walking problem which I tried to get my doctor to listen to yesterday. I am trying to do the walking like he say but as I explained to him, the more I walk the more problems I have with the weakness in the legs and shortness of breath which was the same before they lowered the pills. I am not walking fast at all. I am planning on changing doctors because this is the fourth time I know of he has been extremely short with patients and like he ignores what his patients are reporting to him. If these symptoms continues, I am going to ask if they will take me off the dilantin. There was a lot of things going on at the time of the seizures or just possible stress (probate court and my brother's final days who had been diagnosed with terminal liver cancer).
Answered by Dr. Sudhir Kumar 7 hours later
Thank you for getting back and providing more information.

Your symptoms are persisting for long, as you are still on dilantin. This could be the most possible explanation.

In your case, I agree with you, that it is better to stop dilantin, and change over to another anti-epileptic drug (AED).

Good and safe options include levetiracetam, lamotrigine and sodium valproate. The exact choice of AED would depend on the type of seizures and EEG findings.

Hope it helps.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor